Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 101, NWS Denver/Boulder, CO

July 24, 2008Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 24, 2008, 3:17 PM MDT for Morgan County, Washington County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2008, 3:17 PM MDT (21:17 UTC)
Expired
Jul 24, 2008, 3:58 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 107 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 242117
SVRBOU
COC087-121-242215-
/O.NEW.KBOU.SV.W.0101.080724T2117Z-080724T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
317 PM MDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES
  NORTHEAST OF ANTELOPE SPRINGS...OR 15 MILES NORTHEAST OF FORT
  MORGAN...MOVING SOUTHEAST AT 23 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SNYDER...
  MIDWAY...HILLROSE...BRUSH AND ANTELOPE SPRINGS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4020 10323 4013 10360 4052 10385 4052 10354
TIME...MOT...LOC 2117Z 321DEG 20KT 4046 10368

$$
2 follow-up statements
000 
WWUS55 KBOU 242153
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
353 PM MDT THU JUL 24 2008

COC087-121-242215-
/O.CON.KBOU.SV.W.0101.000000T0000Z-080724T2215Z/
WASHINGTON CO-MORGAN CO-
353 PM MDT THU JUL 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN MORGAN AND NORTH CENTRAL WASHINGTON COUNTIES...

AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTH OF UNION...OR 19 MILES NORTHEAST OF FORT
MORGAN...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SNYDER...MIDWAY AND HILLROSE.

LAT...LON 4020 10323 4018 10346 4041 10370 4052 10354
TIME...MOT...LOC 2153Z 306DEG 15KT 4042 10350

$$
000 
WWUS55 KBOU 242158
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
358 PM MDT THU JUL 24 2008

COC087-121-242208-
/O.CAN.KBOU.SV.W.0101.000000T0000Z-080724T2215Z/
WASHINGTON CO-MORGAN CO-
358 PM MDT THU JUL 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN AND NORTH
CENTRAL WASHINGTON COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4020 10323 4018 10346 4041 10370 4052 10354
TIME...MOT...LOC 2158Z 306DEG 15KT 4041 10348

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:20 AM MDT, 11 hours 57 minutes earlier.

Area forecast discussion, Jul 24, 3:20 AM MDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 AM MDT THU JUL 24 2008

.SHORT TERM...WATER VAPOR LOOP SHOWS UPPER LEVEL MOISTURE PLUME
STRETCHING OUT OVER COLORADO EARLY THIS MORNING...WHILE MID LEVEL
CLOUD DECK WAS BEGINNING TO BREAK UP.  A CHECK AT THE PRECIPITABLE
WATER VALUES DOES NOT SHOW MUCH CHANGE YET...BUT THESE VALUES SHOULD
BEGIN TO DECREASE A BIT LATER IN THE DAY AS SOME MID LEVEL DRYING
AND SUBSIDENCE IS ADVERTISED.  HOWEVER...THE BRUNT OF THIS DRYING
PER WATER VAPOR LOOP SHOULD REMAIN IN WYOMING.

GIVEN THE ABOVE...GOING FORECAST IS ON TRACK WITH SCATTERED STORM
COVERAGE IN THE MOUNTAINS AND AROUND 20% COVERAGE ON THE PLAINS THIS
AFTERNOON/EVENING.  HIGH TEMPS WILL MAKE IT WELL INTO THE 90S ACROSS
THE PLAINS ONCE AGAIN WITH WARM MID LEVEL TEMPS.  THE WARM AIRMASS
WILL ALSO LIMIT THE SEVERE STORM THREAT TO JUST ONE OR TWO PULSE
STORMS IN A WEAKLY SHEARED AND MARGINALLY UNSTABLE ATMOSPHERE.

.LONG TERM...NO BIG CHANGES TO THE FORECAST PACKAGE THIS TIME
AROUND.  THE UPPER LEVEL RIDGE OVER THE SOUTHWESTERN U.S. WILL
CONTINUE DOMINATING THE WEATHER PATTERN THROUGH THE WEEKEND AND
EARLY NEXT WEEK.  WEAK FLOW AND WARM TEMPERATURES ALOFT WILL KEEP
THINGS ON THE WARM SIDE OF NORMAL THROUGH THE BULK OF THE FORECAST
PERIOD.  ATTENTION WILL NEED TO BE GIVEN TO THE REMNANTS OF
HURRICANE DOLLY AS IT DRIFTS UP THE RIO GRANDE VALLEY.  EACH OF THE
MODELS ARE AWARE OF THE PRESENCE OF THE MOISTURE...AND SLOWLY BRING
IT INTO NEW MEXICO AND ARIZONA.  THE LATTER PERIODS OF THE GFS AND
ECMWF INDICATE THAT SOME OF THE MOISTURE WILL MAKE IT TO SOUTHERN
COLORADO.  IT IS NOT UNREASONABLE TO THINK THAT SOME OF THE MOISTURE
COULD COME OVER NORTHERN COLORADO BY SUNDAY OR MONDAY.  THIS WILL
DEPEND ON WHETHER OR NOT THE UPPER RIDGE STRENGTHENS AS MUCH AS THE
ECMWF IS PRESENTLY FORECASTING.  IN THE MEANTIME...ENOUGH OTHER
SUBTROPICAL MOISTURE WILL BE ADVECTING OVER THE STATE FROM THE
SOUTHWEST THAT 20-30 PERCENT POPS WILL REMAIN IN THE FORECAST EACH
AFTERNOON AND EVENING.  AT THIS TIME...EACH OF THE MODELS ARE
INDICATING THAT FRIDAY WILL BE THE NEXT DAY WITH SOME ENHANCED
MOISTURE THAT COULD LEAD TO SCATTERED THUNDERSTORM COVERAGE.  MODEL
SOUNDINGS TAKE THE PRECIPITABLE WATER VALUES AT DENVER TO AROUND
1.25 INCHES.  LOCALLY HEAVY RAIN WILL PROBABLY NEED TO BE MENTIONED
FOR THIS TIME PERIOD IN LATER FORECASTS...BUT FOR NOW WILL JUST GO
WITH THE SCATTERED AFTERNOON AND EVENING SHOWERS.  ADDING TO THE
ONGOING STREAK OF 90-PLUS DEGREE DAYS IS GOING TO BECOME A FUNCTION
OF HOW MUCH MOISTURE MOVES INTO THE REGION.  UNTIL WE GET A
SIGNIFICANT RAINFALL TO COOL AND MOISTEN THE LOW LEVELS OF THE
ATMOSPHERE...DAYTIME TEMPERATURES WILL KEEP ZOOMING TO THE 90 DEGREE
MARK BY NOONTIME EACH DAY.

&&

.AVIATION...AIRMASS WILL DESTABILIZE ENOUGH TO FIRE OFF A FEW STORMS
ACROSS THE PLAINS AFTER 21Z...AND ENOUGH THREAT TO PLACE VCTS AND
TEMPO GUSTY WINDS TO 30 KNOTS IN THE TAFS FROM 21Z-01Z.  STORMS ARE
EXPECTED TO END BEFORE MIDNIGHT WITH CLEARING SKIES OVERNIGHT.

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/KDRBY
Hazardous weather outlook, Jul 24, 11:24 AM MDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1124 AM MDT THU JUL 24 2008

COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1124 AM MDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE AND
ADJOINING MOUNTAIN AREAS AFTER 1 PM TODAY. STORMS OVER HIGHER
ELEVATIONS GENERALLY SOUTH OF INTERSTATE 70 SHOULD BECOME SCATTERED
IN COVERAGE AFTER 2 PM. BRIEF HEAVY RAIN...OCCASIONAL LIGHTNING AND
WIND GUSTS TO 45 MPH WILL BE POSSIBLE WITH THESE SLOW MOVING
RELATIVELY WEAK STORMS.

OVER THE HIGH MOUNTAIN VALLEYS...LOWER FOOTHILLS AND ADJACENT HIGH
PLAINS...ISOLATED THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS AROUND 3
PM TODAY. THESE HIGH BASED STORMS WILL BE CAPABLE OF DAMAGING
OUTFLOW WINDS TO 50 MPH...DEADLY CLOUD-TO-GROUND LIGHTNING AND
POSSIBLY A BRIEF HEAVY RAIN SHOWERS. FARTHER OUT ACROSS THE PLAINS...
THE CHANCE FOR THUNDERSTORMS WILL BE LOWER AND PROBABLY NOT UNTIL
EARLY THIS EVENING. THUNDERSTORMS SHOULD DISSIPATE IN MOST AREAS BY
9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM CONDITIONS WILL CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.
SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS IN THE
AFTERNOONS...WHILE ON THE PLAINS THE THUNDERSTORMS WILL OCCUR LATER
IN THE AFTERNOONS AND CONTINUE INTO THE EVENINGS.  WEAK WIND FLOW
ALOFT ALONG WITH INCREASING MOISTURE LEVELS WILL MAKE IT POSSIBLE
FOR SOME OF THE SHOWERS TO PRODUCE LOCALLY HEAVY RAINFALL.  FRIDAY
AFTERNOON AND EVENING WILL BE THE FIRST OPPORTUNITY FOR
SLOW-MOVING...HEAVY RAIN PRODUCING STORMS TO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/GIMMESTAD

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.